South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 20, 2013

August 20, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe in the Saint Onge area. The storm produced hail to quarter size and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Saint Onge area. The storm produced hail to quarter size and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 2:07 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 20, 2:07 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT TUE AUG 20 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 307 PM MDT TUE AUG 20 2013

LATEST WATER VAPOR IMAGERY SHOWS BROAD AREA OF HIGH PRESSURE OVER
THE PLAINS WITH A COUPLE OF SHORTWAVES ENTERING THE FAR WESTERN
PORTION OF THE CWA. SURFACE ANALYSIS HAS COLD FRONT EXTENDING FROM
LOW PRESSURE IN NORTH DAKOTA THROUGH WESTERN SOUTH DAKOTA. LATEST
RADAR HAS SCATTERED STORMS OVER THE BLACK HILLS THAT HAVE
DEVELOPED DUE TO STEEP MID LEVEL LAPSE RATES.

THE WEAK COLD FRONT WILL CONTINUE TO PUSH SOUTH AND EAST OF THE
AREA TONIGHT...BRINGING SLIGHTLY COOLER AIR INTO THE NORTHERN
PLAINS TONIGHT THRU THURSDAY. THE UPPER FLOW REMAINS RELATIVELY
UNCHANGED AS A COUPLE OF SHORTWAVES MOVE THROUGH THE DAKOTAS. THIS
WILL BRING A SLIGHT CHANCE FOR STORMS THROUGH THURSDAY AS WELL.

HAZY CONDITIONS ARE EXPECTED TO CONTINUE IN THE ZONAL FLOW DUE TO
THE SMOKE FROM THE WESTERN WILDFIRES.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 307 PM MDT TUE AUG 20 2013

A BROAD AREA OF HIGH PRESSURE REMAINS OVER THE SOUTHERN PLAINS
WITH THE AXIS OF THE RIDGE SHIFTING EASTWARD ON FRIDAY. THIS
EASTWARD PROGRESSION WILL TRANSITION THE AREA FROM ZONAL FLOW TO A
SOUTHWEST FLOW PATTERN. WARMER TEMPERATURES ARE EXPECTED FOR THE
WEEKEND...ESPECIALLY WITH VERY WARM TEMPERATURES ALOFT FORECAST
ABOVE 30C ON THE PLAINS EAST OF THE BLACK HILLS. SEVERAL
SHORTWAVES IN THE FLOW COMBINE WITH AMPLE LOW LEVEL MOISTURE
WARRANT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WHICH IS
TYPICAL FOR THIS TIME OF YEAR.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON
ISSUED AT 307 PM MDT TUE AUG 20 2013

SKIES WILL CONTINUE TO BE HAZY DUE TO SMOKE FROM WILDFIRES OUT
WEST. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA BEGINNING THIS AFTERNOON AND
CONTINUING OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
GUSTY WINDS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
AVIATION FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...MLS
AVIATION...MLS
Hazardous weather outlook, Aug 20, 5:06 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MDT TUE AUG 20 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
606 AM MDT (706 AM CDT) TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM
THE BLACK HILLS AREA INTO NORTHWEST SOUTH DAKOTA. DAMAGING WIND
GUSTS WILL BE THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM
WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME...BUT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH
DAY WITH HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 20, 1:22 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT TUE AUG 20 2013

SDZ026-028-202100-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
222 PM MDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 10 MILES NORTH OF
HILL CITY...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...
  HISEGA...
  SHERIDAN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4413 10334 4394 10339 4402 10367 4414 10366
TIME...MOT...LOC 2022Z 285DEG 6KT 4407 10353

POJORLIE
Local storm report, Aug 20, 1:46 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 SSE SILVER CITY       44.05N 103.54W
08/20/2013  E1.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

POJORLIE
Local storm report, Aug 20, 2:05 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             PACTOLA RESERVOIR       44.07N 103.50W
08/20/2013  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            LOTS OF HAIL

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
August 20, 3:45 PM MST
Where
Lawrence County, 2.42 mi NW of St Onge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.579, -103.748

Thunderstorm Wind, Lawrence

When
August 20, 3:45 PM MST to 3:50 PM MST
Where
Lawrence County, 2.42 mi NW of St Onge
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.579, -103.748

Small branches were broken off trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470640, 470641.